What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 4:40 PM MST, 2 hours 20 minutes earlier. Its key messages:
- Very strong winds continue through this evening for much of eastern Utah and western Colorado today, with gusts up to 65 mph for the valleys and 80 mph for the mountains.
- A strong spring storm is still on track to bring widespread precipitation tonight and Monday with significant mountain snow expected across the northern Colorado ranges. Light snow accumulations are possible for the higher valleys as well as most other mountain ranges by sunrise Monday.
- Much cooler and unsettled weather will be the rule for the rest of the week ahead as several disturbances keep mountain showers in the forecast most afternoons.
Area forecast discussion, May 5, 4:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
540 PM MDT Sun May 5 2024
.KEY MESSAGES...
- Very strong winds continue through this evening for much of
eastern Utah and western Colorado today, with gusts up to 65
mph for the valleys and 80 mph for the mountains.
- A strong spring storm is still on track to bring widespread
precipitation tonight and Monday with significant mountain
snow expected across the northern Colorado ranges. Light snow
accumulations are possible for the higher valleys as well as
most other mountain ranges by sunrise Monday.
- Much cooler and unsettled weather will be the rule for the
rest of the week ahead as several disturbances keep mountain
showers in the forecast most afternoons.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 317 PM MDT Sun May 5 2024
As expected, its been a bit windy across the Western Slope
today. Our anticipated upper level trough and associated strong
cold front continues to approach from the west this afternoon,
leading to an ever-tightening southwest gradient overhead.
Surface gusts have consistently been in the 45 to 55 mph range
with some of the higher elevations gusting in the 65 to 75 mph
range. This has been the standard for more than two-thirds of
the forecast area with several locations having already hit
their high wind criteria today, most notably in the northern
zones. These strong winds in the warm sector of the upcoming
trough have allowed temperatures to climb several degrees above
the norm for early May, though the rapid uptick in clouds has
slowed the warming in the last hour or so.
Suffice to say, today has been the quintessential sign that big
changes are on the way. The cold front is still on track to be
right on our doorstep around sunset before quickly pushing
southeast across northeast Utah and northwest Colorado tonight.
Showers will continue to spread from west to east in response,
remaining high-based at first with some more of those pesky
winds before the profile gradually saturates. Plenty of forcing
associated with this system as the base of the low swings
through by mid to late Monday morning. That means conditions
could rapidly deteriorate, especially in the high country. As
noted previously, rates around an inch per hour cannot be ruled
out with snow levels quickly dropping to the 8-9kft mark with
the front. Even though winds will weaken once the front passes,
when it comes to travel impacts it will barely be noticeable
with continued strong winds of 40 to 50 mph in the mountains.
Therefore, went ahead and expanded the Winter Weather Advisories
to include zones 10, where a quick 3 to 6 inches of snow will
fall at those higher sites tonight under those blustery
conditions. Borderline criteria remains in the remaining
southern and central Colorado mountains but with this quick
system confidence is not high enough on the impacts being in
more than half of the zone.
Monday's forecast remains on track as wraparound moisture
impacts the region. Instability in the wake of the front paired
with orographics will keep showers and perhaps some embedded
storms along the Divide. Denser cloud cover and showers will
begin to dissipate elsewhere. The much colder airmass will drop
Monday's highs back down to well below normal. On Monday night
another piece of energy wrapped around the larger upper level
trough will drag across the northern tier of the forecast area.
This will see at least scattered showers occur Monday night and
into Tuesday morning.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 317 PM MDT Sun May 5 2024
Large scale troughing will dominate the western half of the country
by Tuesday, with westerly to northwesterly flow in control over
eastern Utah and western Colorado. Moisture wrapping around the low
pressure center in the Northern Plains will combine with some subtle
waves in the flow aloft to bring rain and snow showers across the
higher elevations of northeast Utah and northwest Colorado. This
moisture will be modest, but decent dynamic lift with the passing
wave and favorable orographics will bring generally 2-4 inches of
snow to elevations above 8500-9000 feet in the Flat Tops, Park, and
Elkhead ranges. More substantial accumulations are possible in the
Park Range above 9500 feet, and the need for a Winter Weather
Advisory cannot be ruled out just yet. Outside of these areas,
however, Tuesday will be generally dry and on the breezy side. A
reinforcing shot of cold air will accompany a largely dry cold
frontal passage early on Wednesday, although a few light showers at
the higher elevations cannot be completely ruled out. Winds will
relax in the wake of this front as the jet core aloft moves east and
the entire jet stream sags south of the Four Corners. This also
means some very cold morning lows are possible Wednesday morning.
Current guidance now has a low of 32F in Grand Junction which, if it
verifies, would break the previous record of 33F for that date, set
in 1979. In addition, large portions of the forecast area are
looking at lows in the 20s and low 30s for Wednesday and Thursday
mornings. This could be a problem for agricultural interests as the
growing season is well and truly underway at this point. Be sure to
stay tuned to the forecast over the next several days, because the
potential need for freeze highlights is increasing.
The pattern gets much more complex from Wednesday onward, making the
forecast difficult to pin down. Ensemble and deterministic model
guidance are starting to come around to a solution where the center
of low pressure in the northern plains begins to elongate and
retrograde west into the southern Great Basin. At the same time,
high pressure begins to build into the Pacific Northwest, setting up
a Rex Block over the western half of the country. There's suggestion
of this elongated area of low pressure spinning off its own cutoff
low over southern Nevada and northern Arizona, with eastern Utah and
western Colorado coming under weak southerly flow. This would advect
some warmer air into the region which, in addition to the general
moderating of the cold airmass aloft, would account for the gradual
warming trend during the late week period. It's unclear how much
moisture this area of low pressure would be able to tap into, but
even some modest moisture would be enough to keep those pesky
afternoon mountain showers in the forecast through the end of the
week. Blocky patterns like these tend to stick around for a while,
and models typically have difficulties in such scenarios. A large
amount of uncertainty remains for the end of the long term period,
as models are all over the place over when the cutoff low finally
gets kicked back into the westerly flow and dragged out of the
Desert Southwest, and what exactly that means for us here in eastern
Utah and western Colorado.
Temperatures will remain near to much below normal through the
period, warming up to near normal values by late week. Tuesday and
Wednesday will see high temperatures running generally 5-10 degrees
below normal, with highs almost 20 degrees below normal across
northeast Utah and northwest Colorado. Lows on Wednesday and
Thursday mornings are set to run 5-10 degrees below normal before
also moderating by the end of the week.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 526 PM MDT Sun May 5 2024
Gusty winds of 35 to over 55 mph have been noted across much of
the forecast area today with TAF sites also seeing some of these
higher gusts. Sustained wind speeds of 30 to 40 mph have also
been noted. Showers have formed ahead of a strong cold front
but, as of now, no precip being reported on the ground as most
precip is evaporating. This will change as the front moves
through this evening and overnight where rain and snow will
bring some MVFR to the area. Some of these MVFR conditions may
persist through 12Z if not beyond especially for KASE and KEGE.
Gusty winds will likely continue overnight though should be
somewhat lighter than seen this afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...High Wind Warning until midnight MDT tonight for COZ001-003-
006-011-017-020.
Wind Advisory until midnight MDT tonight for COZ002-007-008-
021-022.
Winter Weather Advisory until 6 PM MDT Monday for COZ004-010-
013.
UT...High Wind Warning until midnight MDT tonight for UTZ022-024-
025-027>029.
Wind Advisory until midnight MDT tonight for UTZ023.
&&
SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJTHazardous weather outlook, May 5, 3:45 AM MST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
445 AM MDT Sun May 5 2024
COZ001>014-017>023-UTZ022>025-027>029-061045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
445 AM MDT Sun May 5 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Expect very strong winds through this evening ahead of a strong low
pressure system approaching from the west. Gusts to 65 mph are
forecast in the valleys with gusts up to 80 mph in the mountains. A
High Wind Warning remains in effect from 6 AM through midnight
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The strong low pressure system and its attendant cold front will
bring widespread precipitation and much cooler temperatures as it
moves through tonight into Monday. Accumulating mountain snow is
likely, particularly in the central and northern Colorado mountains
where 5 to 10 inches of snow with locally higher amounts is expected.
In the wake of the storm, cool and unsettled weather likely persists
through most of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction
In the hours before
Local storm report, May 5, 3:01 PM MST, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
401 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Non-Tstm Wnd Gst Goulding 37.00N 110.17W
05/05/2024 M50 MPH San Juan UT Mesonet
Mesonet station UTMVY Sr-163 At Mp 0.5
Monument Valley.
&&Local storm report, May 5, 4:43 PM MST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
543 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Non-Tstm Wnd Gst 3 NW Fruitvale 39.12N 108.52W
05/05/2024 M58 MPH Mesa CO ASOS
ASOS station KGJT Grand Junction Rgnl AP.
&&
tgrLocal storm report, May 5, 4:44 PM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
544 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Non-Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
05/05/2024 M49 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
&&
tgrLocal storm report, May 5, 5:10 PM MST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
610 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Non-Tstm Wnd Gst 3 NW Fruitvale 39.12N 108.52W
05/05/2024 M61 MPH Mesa CO ASOS
ASOS station KGJT Grand Junction Rgnl AP.
&&
tgrLocal storm report, May 5, 5:11 PM MST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
611 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Non-Tstm Wnd Gst 2 NW Montrose 38.50N 107.90W
05/05/2024 M49 MPH Montrose CO ASOS
ASOS station KMTJ Montrose Rgnl Airport.
&&
tgrLocal storm report, May 5, 6:03 PM MST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
703 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Non-Tstm Wnd Gst 5 W Telluride 37.95N 107.90W
05/05/2024 M64 MPH San Miguel CO AWOS
AWOS station KTEX Telluride Regional Arpt.
0448 PM Non-Tstm Wnd Gst 7 E Escalante Forks 38.57N 108.28W
05/05/2024 M60 MPH Montrose CO Mesonet
Mesonet station CMEC2 Cottonwood Basin.
0624 PM Non-Tstm Wnd Gst 12 SE Whitewater 38.85N 108.30W
05/05/2024 M60 MPH Delta CO Mesonet
Mesonet station CO119 050w054 Mesa County
Line South.
0350 PM Non-Tstm Wnd Gst 17 SE Manila 40.85N 109.46W
05/05/2024 M59 MPH Daggett UT Mesonet
Mesonet station UTWIS Us-191 At Mp 386
Willie Spring.
0448 PM Non-Tstm Wnd Gst 4 NNE Powderhorn 38.33N 107.09W
05/05/2024 M58 MPH Gunnison CO Mesonet
Mesonet station HMEC2 Huntsmn Mesa, Powdrhrn
3N.
0627 AM Non-Tstm Wnd Gst 57 NE Elgin 39.47N 109.29W
05/05/2024 M54 MPH Uintah UT Mesonet
Mesonet station UPRU1 Upr P.R. Canyon, Mack
28NW.
0420 PM Non-Tstm Wnd Gst 8 NW Maeser 40.54N 109.70W
05/05/2024 M54 MPH Uintah UT Mesonet
Mesonet station PC266 Little Mountain.
0630 PM Non-Tstm Wnd Gst 2 WNW La Sal 38.34N 109.21W
05/05/2024 M53 MPH San Juan UT Mesonet
Mesonet station UTLSD Sr-46 At Mp 12.5 La
Sal Divide.
0613 PM Non-Tstm Wnd Gst 10 SW Vancorum 38.12N 108.71W
05/05/2024 M52 MPH San Miguel CO Mesonet
Mesonet station DYNC2 Dry Creek Basin.
0458 PM Non-Tstm Wnd Gst 1 NNE Naturita 38.23N 108.56W
05/05/2024 M51 MPH Montrose CO Mesonet
Mesonet station NUCC2 Nucla, Naturita 1NNE.
0515 PM Non-Tstm Wnd Gst 7 E Whitewater 38.97N 108.29W
05/05/2024 M50 MPH Mesa CO Mesonet
Mesonet station DDHAR Hallenbeck Reservoir.
0518 PM Non-Tstm Wnd Gst 19 W Rio Blanco 39.77N 108.33W
05/05/2024 M50 MPH Rio Blanco CO Mesonet
Mesonet station HCKC2 Hunter Creek, Meeker
29SW.
&&